Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Tucson, AZ

August 11, 2014Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 11, 2014, 2:43 PM MST for Pima County, Pinal County, Arizona. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 2:43 PM MST (21:43 UTC)
Expired
Aug 11, 2014, 4:15 PM MST
In force
92 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WGUS55 KTWC 112143
FFWTWC
AZC019-021-112315-
/O.NEW.KTWC.FF.W.0031.140811T2143Z-140811T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS OVER NORTHEAST PIMA COUNTY AND SOUTH
  CENTRAL PINAL COUNTY PRODUCING VERY HEAVY RAINFALL. RADAR RAINFALL
  ESTIMATES WERE BETWEEN 1 AND 2 INCHES OF RAINFALL IN THE LAST HOUR.
  THE HEAVY RAINFALL WAS LOCATED ALONG TANGERINE ROAD IN MARANA IN 
  NORTHEAST PIMA COUNTY AND PARK LINK ROAD IN SOUTH CENTRAL PINAL 
  COUNTY. THE THUNDERSTORMS WERE MOVING NORTH AT 5 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE
  MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3248 11122 3260 11132 3267 11121 3249 11103
      3243 11105 3239 11110

$$
ZELL
2 follow-up statements
241 
WGUS75 KTWC 112231
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST MON AUG 11 2014

AZC019-021-112315-
/O.CON.KTWC.FF.W.0031.000000T0000Z-140811T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
331 PM MST MON AUG 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR SOUTH
CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY 
LIGHT RAIN IN THE DOVE MOUNTAIN/TANGERINE AREA...AS WELL AS IN SOUTH 
CENTRAL PINAL COUNTY NEAR PARK LINK ROAD. HOWEVER...THE HEAVY RAINFALL 
EARLIER IS THESE TWO AREAS WILL CONTINUE TO CAUSE FLOODING PROBLEMS. 
THEREFORE...THE FLASH FLOOD WARNING FOR NORTHEAST PIMA AND SOUTH 
CENTRAL PINAL COUNTIES WILL REMAIN IN EFFECT UNTIL 415 PM MST. RADAR 
RAINFALL TOTALS INDICATE THAT NEARLY TWO INCHES OF RAINFALL HAD 
FALLEN JUST NORTH OF TANGERINE ROAD AND ONE AND A HALF INCHES ALONG 
PARK LINK ROAD IN SOUTH CENTRAL PINAL COUNTY.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3248 11122 3260 11132 3267 11121 3249 11103
      3243 11105 3239 11110

$$
ZELL
630 
WGUS75 KTWC 112316
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST MON AUG 11 2014

AZC019-021-112325-
/O.EXP.KTWC.FF.W.0031.000000T0000Z-140811T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
416 PM MST MON AUG 11 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES...

RUNOFF WILL CONTINUE THROUGH 5 PM BUT THE THREAT OF FLASH FLOODING 
IS OVER.

LAT...LON 3248 11122 3260 11132 3267 11121 3249 11103
      3243 11105 3239 11110

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:34 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 1:34 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST MON AUG 11 2014

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. A STRONG INCREASE IN STORMS IS EXPECTED
TUESDAY AND TUESDAY NIGHT AS MOISTURE DEEPENS AND A PASSING
DISTURBANCE HELPS TO ORGANIZE STORMS. SOME STORMS WILL GENERATE
LOCALLY HEAVY RAIN AND STRONG WINDS.

&&

.DISCUSSION...RADAR WAS SHOWING A FEW THUNDERSTORMS DEVELOPING EARLY
THIS AFTERNOON. EXPECT THIS ACTIVITY TO INCREASE IN AREAL COVERAGE
THROUGH THIS EVENING BEFORE DIMINISHING LATE TONIGHT. STILL FOCUSING
ON TUESDAY INTO EARLY WEDNESDAY FOR THE BEST TIME FRAME FOR MORE
WIDESPREAD RAIN ACROSS SOUTHEAST ARIZONA. MODELS CONTINUED TO PICK
UP ON AN IMPULSE THAT WAS PROGGED TO TRACK OUT OF NORTHERN MEXICO
AND THROUGH ARIZONA TOMORROW AFTERNOON INTO EARLY WEDNESDAY MORNING.
PLENTY OF MOISTURE IN PLACE TO SUPPORT WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH THE AID OF THIS FEATURE. THAT SAID...WILL
CONTINUE TO ADVERTISE RATHER HIGH POP VALUES FOR THIS TIME OF YEAR
TUESDAY AND TUESDAY NIGHT. GFS MODEL PROGGED THE IMPULSE TO EXIT
NORTHEAST ARIZONA AFTER 18Z TUESDAY. NOT SURE IF THE SUBSIDENCE
BEHIND THIS FEATURE WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY
SIGNIFICANTLY ON WEDNESDAY. FOR NOW...WILL KEEP THE CURRENT POP
VALUES GOING FOR WEDNESDAY BUT MAY NEED TO ADJUST THEM DOWN A BIT
LATER. THEREAFTER...MODELS SPREAD DRIER AIR INTO THE REGION LATE IN
THE WEEK AS A SYSTEM TRACKS INTO THE NORTHERN ROCKIES. THIS WILL
RESULT IN DECREASING RAIN CHANCES BY FRIDAY. DAYTIME TEMPERATURES
WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR...BUT A FEW DEGREES
COOLER TUESDAY AND WEDNESDAY BASED THE ANTICIPATED CLOUDINESS AND
RAIN.

&&

.AVIATION...VALID THRU 12/00Z.
SCATTERED THUNDERSTORMS THROUGH THIS EVENING...WITH CIGS 8-12K FT
AGL. STRONG GUSTY OUTFLOWS ASSOCIATED WITH THUNDERSTORMS...OTHERWISE
NORMAL DIURNAL WIND TRENDS. MORE WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS DEVELOPING TUESDAY AFTERNOON ACROSS SOUTHEAST
ARIZONA.  AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEK...WITH A PEAK IN ACTIVITY
TUESDAY. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH ARE
POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL
MAINLY BE LESS THAN 15 MPH THROUGH MID MORNING TODAY...THEN EASTERLY
WINDS DEVELOPING THEREAFTER WITH SLIGHTLY HIGHER SPEEDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 11, 2:20 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST MON AUG 11 2014

AZZ502-112200-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
220 PM MST MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 300 PM
MST...

AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF SANTA ROSA
MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN SIMON VILLAGE...MOUNTAIN
VILLAGE AND COVERED WELLS.

SEEK SHELTER INSIDE A STURDY BUILDING.

LAT...LON 3214 11246 3227 11230 3212 11184 3205 11218
TIME...MOT...LOC 2119Z 120DEG 10KT 3211 11220

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:54 PM MSTSpecial Weather StatementTWC36 min
Aug 10, 8:06 PM MSTBlowing Dust AdvisoryTWCPima, Pinal54 min
Aug 11, 2:20 PM MSTSpecial Weather StatementTWCPima40 min
Aug 11, 2:24 PM MSTAreal Flood AdvisoryTWCPima, Pinal111 min
Aug 11, 3:47 PM MSTSpecial Weather StatementTWCPima43 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.